Akathisia is a dangerous, possibly deadly extra-pyramidal side-effect caused by certain medications, but most often, psychiatric medications. Akathisia is not a psychological condition nor a mental illness—it is a neurological movement disorder caused by medications such as:
SNRIs antidepressants, anti-anxiety and panic disorder drugs.
AAPs (second-generation atypical anti-psychotics) which are now being marketed not just to people with schizophrenia, but people suffering from bipolar disorder and even unipolar depression (see the ad for the “booster drug” Rexulti.)
Other medications such as Chantix, Lyrica and the new weight-loss drug, Contrave.
This list is not-all-inclusive.
Akathisia can also occur when withdrawing off these medications, and others, such as benzodiazepines and opiates.
Depression is the #1 cause of disability in America today. One in 5 Americans take psychiatric medications. That means either you, or someone you know and love, are taking a drug that causes akathisia.
Akathisia can be fatal—not because it actually kills you, but because the side-effect presents in two ways: outer “restlessness” and motor agitation, and also, the most dangerous, akathisia causes a subjective “internal emotional restlessness, distress, terror/panic, pain and emotional agony”: feelings so unbearable, people would rather die than live with it for one more second.
The danger is, many doctors and patients blame these symptoms on mental disorders or psychological issues for which the patient sought treatment in the first place, rather than realizing the drug(s) themselves may be the cause. Akathisia is astonishingly unknown by healthcare and mental healthcare providers, as well as people on the medications themselves.
Instead of recognizing akathisia, it is often mistaken for “treatment-resistant or agitated depression,” “severe anxiety,” or other mental disorders. It is NOT a psychological disorder. It is neurological, and can cause permanent brain damage.
This video was written and produced by award-winning poet and literary novelist J.A. Carter-Winward to create awareness of this debilitating side effect. Many suffer daily, and have no idea why.
This film is to give the suffering many experience daily a name, hope and validation to those who suffer and their loved ones, and provides information for those who have it and need help gaining knowledge to stop akathisia’s debilitating effects before it’s too late.
Ms. Carter-Winward is not anti-medication, nor anti-psychiatry; she is pro-transparency, pro-information, and her intention is to save as many lives as she can save.
**Please do not stop taking your medication without consulting your doctor.** That can be fatal. If you know what akathisia is, you have a better chance of recovering and preventing the condition from becoming permanent—or worse.
Talk to your doctor if you suspect you have developed akathisia, but also learn as much as you can, especially about withdrawing from psychiatric medications. Most require a very slow, careful titration down, ideally under a supportive and knowledgeable doctor’s care.
Thought Candy for the Brain:
One in five Americans are taking psychiatric medications.
According to an article from April of 2016 in the New York Times: “Suicide in the United States has surged to the highest levels in nearly 30 years, a federal data analysis has found, with increases in every age group except older adults.”
We have more medications than ever to treat mental illness, and yet the rise of mental illness has been “400% in the last two decades,” and death by suicide has risen exponentially.
Every day in the U.S., 121 Americans take their own lives. (Source: U.S. Center for Disease Control and Prevention)
With all of these new "great' medications, how is it possible that the incidents of mental illness and statistics of death by suicide are rising?